Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 12, 2002, 5:39 PM EDT for Broward County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2002, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 12, 2002, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 71 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WUUS52 KMFL 122139 SVRMIA FLC011-122245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 538 PM EDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 645 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF MARGATE TO 3 MILES NORTH OF WESTON..MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 645 PM EDT... COCONUT CREEK AND TAMARAC PLANTATION AND LAUDERHILL IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 2633 8025 2616 8054 2607 8019 2631 8011 .END ESPOSITO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:29 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 12, 1:29 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 130 PM EDT FRI JUL 12 2002 DID NOT START WITH A GOOD POSITION ON THE TROPICAL WAVE SO NOW IT LOOKS LIKE SUNDAY BEFORE IT ARRIVES HERE. MODELS NOW DIFFER ON ITS SPEED. IT HAS BEEN ACTIVE NORTH OF THE ISLANDS AS IT IS PASSING UNDER THE UPPER TROUGH NEAR 60W. INTERESTING THAT THE UPPER LOW OVER THE BAHAMAS HAS SHIFTED SOUTH-SOUTHEAST OVERNIGHT AND HAS LITTLE WEATHER ASSOCIATED WITH IT THIS MORNING. THE MOISTURE AROUND THE BAHAMAS LOW HAS BEEN A LITTLE MORE LIMITED AS INDICATED IN THE GOES SOUNDER AND APPARENTLY A LITTLE WARMER AND STABLE. OVERALL THE ATMOSPHERE HAS BEEN SLOWLY CHANGING WITH BOTH SURFACE PRESSURE AND HEIGHTS OVER MOST OF EASTERN U.S. AND WESTERN ATLANTIC SLOWLY FALLING THE LAST COUPLE OF DAYS. IT NOW APPEARS THE UPPER RIDGE IN THE WEST WILL CONTINUE TO ERODE. IN THE MEANTIME THE SURFACE RIDGE IS OVER OUR NORTHERN ZONES AND SHOULD STAY THAT WAY THROUGH THE WEEKEND. STILL BASICALLY UPPER TROUGH DURING THIS TIME WILL KEEP THE CONVECTION IN THE AFTERNOON AND EVENING MOVING FROM WEST TO EAST. IN THE MARINE SEE NO BIG CHANGES THROUGH THE PERIOD AS THE SURFACE RIDGE WILL REMAIN ABOUT STATIONARY. MAYBE A LITTLE HIGHER WINDS ON SUNDAY/MONDAY IF THE WAVE MOVES AS EXPECTED. NO FIRE WEATHER PROBLEMS ALTHOUGH WE WILL BE SOMEWHAT DRIER. AS THE UPPER RIDGE OUT WEST CONTINUES TO WEAKEN THE UPPER RIDGE CAN BUILD OVER US FROM THE EAST BY THE TUESDAY TIMEFRAME. IF WE CAN HAVE THIS OCCUR THEN THIS SHOULD BE US BACK TO CLIMATE PROBABILITIES OR POSSIBLY A LITTLE LOWER. ALSO THE BASIC EASTERLY FLOW WILL SWITCH THE RAIN MORE TO THE WEST. THE DEEPENING OF THE TROUGH OVER THE ATLANTIC NEAR 60W ALSO SUPPORTS THE RIDGE OVER US AND THE PREEXISTING TROUGH AT THAT LONGITUDE MAKES THIS A LIKELY OCCURENCE. .CRYSTAL FACE...UPPER LOW OVER THE BAHAMAS APPEARS TO HAVE BEEN PUSHED SOUTHWEST WITH SOME RIDGING TO ITS NORTH. MODELS TRY TO INDICATE IT COULD MOVE MORE WEST BY TOMORROW. THIS WOULD POSSIBLY HELP TO CAP US A LITTLE MORE. SO WITH THE LOWER PATTERN NOT CHANGING THE LOCATION OF DEVELOPMENT SHOULD BE SIMILAR TO TODAY. THE TIMING WOULD BE A LITTLE LATER AND THE BLOWOFF SHOULD BE SOUTH-SOUTHWEST. TOPS COULD BE TO NEAR 50K FEET. PBI TT 076/090 076/089 076 2625 FLL TT 076/089 078/089 078 2625 MIA TT 076/089 078/089 078 2625 APF BT 078/088 077/089 076 2425 .MIA...NONE.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:04 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 56 min |
| Jul 12, 4:32 PM EDT | Special Marine Warning | MFL | 58 min | |
| Jul 12, 4:32 PM EDT | Special Marine Warning | MFL | 58 min | |
| Jul 12, 4:36 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 84 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.